Hail, Wyoming
- When
- July 8, 2:05 PM EST
- Where
- Wyoming County, 1.55 mi E of Russell Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -75.970
An upper level disturbance and weak, nearly stalled frontal boundary helped to produce scattered showers and thunderstorms during the heating the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance and weak, nearly stalled frontal boundary helped to produce scattered showers and thunderstorms during the heating the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts. Heavy rains from the storms also caused flash flooding across portions of Lackawanna and Wayne counties, where 3 to 5 inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 12:54 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 154 PM EDT FRI JUL 8 2011 .SYNOPSIS... A STALLED COLD FRONT OVER PENNSYLVANIA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY...WITH THE BEST CHANCE FOR STORMS OVER NORTHEAST PENNSYLVANIA. HIGH PRESSURE WITH DRIER AIR WILL MOVE IN AND BRING FAIR WEATHER TO THE AREA FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... OLD COLD FNT BASICALLY STALLLED OVER ERN PA WITH CONV CONTG TO RIDE NEWRD ALONG THE BNDRY. UPR WV PASSING IN THE WLY ALNG WITH HTG WILL HELP TRIGGER CONV...WITH THE BEST CHANCE TODAY OVER THE XTRM SE PART OF THE FCST AREA. MID LVL WINDS DO FAVOR STORMS TO KEEP MVG...BUT WITH THE STALLED BNDRY...TRAINING OF CELLS PSBL. PWATS OVER NE PA ARE FCSTD TO BE NEAR 1.50 INCHES SO SOME FLOODING IN AREAS OF TRAINING CELLS CERTAINLY PSBL. GOOD AMT OF CONV DEBRIS CLDS AT THE MID AND UPR LVLS SHD LIMIT HTG AND KEEP TEMPS DOWN SOME TODAY. WIND FIELDS ARE UNREMARKABLE AND CAPES SIMPLY NOT ALL THAT HIGH SO CHANCE FOR SVR SEEMS TO BE LOW. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... LOOKS TO BE A WRM AND DRY WEEKEND AS HIGH PRES NORTH OF THE LAKES BLDS IN SAT. JUST A CHANCE OF SOME EARLY MRNG PCPN OVER THE XTRM SE...OTRW SHR TERM PD SHD BE PCPN FREE. AS THE CANADIAN MARITIME LOW DEEPENS ONCE AGAIN...SFC HIPRES HOLDS AND HGTS BLD OVER THE LAKES. NAM DOES SHOW SOME VERY WEAK WVS PASSING ON SUN...BUT THRESHOLD FOR PCPN DOES NOT APPEAR HI ENUF FOR INCLUSION IN THE FCST. TEMPS WERE ADJUSTED FROM THE BLENDED MOS GUID...BUT ARE VERY CLOSE TO THE CRNT FCST. SIGNIFICAT WRMG IS XPCTD...ESP ON SUNDAY WEAR TEMPSCOULD PUSH 90 SOMEPLACES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... DEVIATED LTL FROM HPC GUIDANCE WHICH LOOKED FINE. ZONAL FLOW ALOFT WILL GRADUALLY BCM MORE NWLY WITH AMPLIFICATION OF AN UPR TROF OVER QUEBEC EARLY NEXT WEEK. THIS WILL FORCE A CDFNT ACRS THE RGN ON MON NGT WITH CHC FOR SCT SHRA/TSRA MON/MON NGT SPCLY ACRS CNTRL NY. FNT MAY BE LINGERING ACRS FAR SE ZONES BY 12Z TUE SO REATAINED LOW CHC POPS THERE FOR EARLY TUE. OTRW HI PRES FOLLOWING THIS FRONT WILL BRING IN COOLER AND DRIER AIR WITH MAXES IN THE U70S TO 80 WITH A NICE STRETCH OF SUMMER WX ON TAP FOR MID TO LATE NXT WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AT SYR/RME...VFR WILL PREVAIL THRU 18Z SAT. AT AVP...XPCT SHRA/TSRA THIS AFTN INTO THE EARLY EVNG HRS WITH MVFR. ACRS THE SRN TIER AT ITH/ELM/BGM WE SHUD SEE SCT TSRA BUT CONFIDENCE OF OCCURENCE NOT GREAT ENUF TO PUT IN THE TAFS...SO PLAYED A CB GROUP THERE THIS AFTN. GREATER CVRG OF SHRA/TSRA WILL BE OVER PA BUT WE WILL HAVE TO MONITOR FOR POTNL OF SCT DVLPMNT ALONG THE CDFNT ACRS CNTRL NY LATE THIS AFTN AND EARLY EVNG. LATER TNGT...CLDS WILL DCRS FROM NW TO SE. TUFF CALL FOR FOG AT ELM AS MUCH DRIER BL AIR WILL BE WORKING BEHIND THE FNT...REACHING ELM ARND 06Z. FOR NOW WILL PLAY MVFR RESTRICTIONS THERE TWDS DAYBREAK...BUT LOW CONFIDENCE. VFR ALL SITES TMRW. WINDS THIS AFTN AND TNGT L&V BUT TRENDING TWDS LGT NRLY...AND NWLY ON SAT ARND 10 KTS. OUTLOOK... FRIDAY NIGHT THRU SUNDAY NIGHT...MAINLY VFR CONDITIONS WITH LCL IFR POSSIBLE IN PATCHY VALLEY FOG...ESPECIALLY AT ELM EACH MORNING. MON...SFC COLD FRNT WL PRODUCE SCT SHOWERS/STORMS WITH MVFR CONDITIONS POSSIBLE MONDAY AFTN/NGT. LOW CLDS WITH PATCHY MVFR LATE MON NGT. TUE/WED...VFR. POTNL FOR VLY FOG AT ELM LATE AT NGT. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 251 PM EDT FRI JUL 8 2011 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD- 251 PM EDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA INTO THE EVENING HOURS. SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL AND COULD CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS SUCH AS UNDERPASSES ON CITY AND VILLAGE STREETS. SIGNIFICANT FLASH FLOODING IS EXPECTED TO BE A LOW PROBABILITY...BUT CANNOT BE TOTALLY RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ057-PAZ039-091900- DELAWARE-SUSQUEHANNA- 251 PM EDT FRI JUL 8 2011 ...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON IN A VERY HUMID AIRMASS OVER THE REGION. THIS WILL BRING A CHANCE FOR LOCALLY HEAVY RAINFALL IN SOME AREAS...WHICH MAY CONTRIBUTE TO POOR DRAINAGE FLOODING IN COMMON LOW LYING AREAS...AND ON TOWN AND VILLAGE STREETS AND UNDERPASSES. SIGNIFICANT FLASH FLOODING CAN/T BE TOTALLY RULED OUT...BUT THE PROBABILITY OF THIS HAPPENING IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ062-PAZ040-043-044-047-048-072-091900- SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 251 PM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI JUL 8 2011
NYZ009-018-036-037-081900-
MADISON NY-ONEIDA NY-ONONDAGA NY-
214 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONONDAGA...
NORTHWESTERN MADISON AND WEST CENTRAL ONEIDA COUNTIES...
* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR NORTH SYRACUSE...AND
MOVING NORTHEAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
DE WITT AT 220 PM EDT...
NORTH SYRACUSE AND EAST SYRACUSE AT 225 PM EDT...
FAYETTEVILLE AT 240 PM EDT...
CICERO AT 245 PM EDT...
MINOA AT 250 PM EDT...
BRIDGEPORT AND LOWER SOUTH BAY AT 300 PM EDT...
IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 4314 7565 4297 7618 4312 7631 4324 7612
4321 7608 4321 7604 4319 7601 4319 7596
4316 7592 4316 7589 4332 7587 4333 7589
4338 7586
MSESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT FRI JUL 8 2011
NYZ009-018-036-037-082000-
MADISON NY-ONEIDA NY-ONONDAGA NY-
304 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...
* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
SULLIVAN...AND MOVING EAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CANASTOTA AT 335 PM EDT...
UNION CORNERS AND SOUTH BAY AT 340 PM EDT...
LENOX AT 345 PM EDT...
WAMPSVILLE AND VERONA BEACH AT 350 PM EDT...
SYLVAN BEACH AT 355 PM EDT...
ONEIDA AND ONEIDA CASTLE AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS
STORM.
LAT...LON 4330 7553 4303 7546 4305 7598 4318 7602
4319 7599 4318 7598 4319 7596 4318 7593
4316 7592 4316 7589 4321 7589The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down in Meshoppen.
Water and rocks flowed across the Owego Turnpike, and some washouts were reported on secondary county roads.
Multi-cell thunderstorms repeating over the same locations produced 3 to 5 inches of rainfall during the late afternoon. Campers reported washouts of secondary county and dirt roads leading to a campground. Travelers also reported water and rocks flowing across the Owego Turnpike.
Parts of Route 167 were flooded.
Trees and wires were blown down on Route 3013.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336278, 336279, 336275, 336276, 336277, 336280.